8 drugs doctors wouldn’t take
If your physician would skip these, maybe you should, too
SOURCE: Men’s Health ~ 6-22-2008
By Morgan Lord
With 3,480 pages of fine print, the Physicians’ Desk Reference (a.k.a. PDR) is not a quick read. That’s because it contains every iota of information on more than 4,000 prescription medications. Heck, the PDR is medication — a humongous sleeping pill.
Doctors count on this compendium to help them make smart prescribing decisions — in other words, to choose drugs that will solve their patients’ medical problems without creating new ones. Unfortunately, it seems some doctors rarely pull the PDR off the shelf. Or if they do crack it open, they don’t stay versed on emerging research that may suddenly make a once-trusted treatment one to avoid. Worst case: You swallow something that has no business being inside your body.
Of course, plenty of M.D.’s do know which prescription and over-the-counter drugs are duds, dangers, or both. So we asked them, “Which medications would you skip?” Their list is your second opinion. If you’re on any of these meds, talk to your doctor. Maybe he or she will finally open that big red book with all the dust on it.
It’s asthma medicine … that could make your asthma deadly. Advair contains the long-acting beta-agonist (LABA) salmeterol. A 2006 analysis of 19 trials, published in the Annals of Internal Medicine, found that regular use of LABAs can increase the severity of an asthma attack. Because salmeterol is more widely prescribed than other LABAs, the danger is greater — the researchers estimate that salmeterol may contribute to as many as 5,000 asthma-related deaths in the United States each year. In 2006, similarly disturbing findings from an earlier salmeterol study prompted the FDA to tag Advair with a “black box” warning — the agency’s highest caution level.
Your new strategy: No matter what you may have heard, a LABA, such as the one in Advair, is not the only option, says Philip Rodgers, Pharm.D., a clinical associate professor at the University of North Carolina school of pharmacy. For instance, if you have mild asthma, an inhaled corticosteroid such as Flovent is often all you need. Still wheezing? “Patients can also consider an inhaled corticosteroid paired with a leukotriene modifier,” says Dr. Rodgers. This combo won’t create dangerous inflammation, and according to a Scottish review, it’s as effective as a corticosteroid-and-LABA combo.
Diabetes is destructive enough on its own, but if you try to control it with rosiglitazone — better known by the brand name Avandia — you could be headed for a heart attack. Last September, a Journal of the American Medical Association (JAMA) study found that people who took rosiglitazone for at least a year increased their risk of heart failure or a heart attack by 109 percent and 42 percent, respectively, compared with those who took other oral diabetes medications or a placebo.
The reason? While there have been some reports that Avandia use may cause dangerous fluid retention or raise artery-clogging LDL cholesterol, no one is sure if these are the culprits. That’s because the results of similar large studies have been mixed. So the FDA has asked GlaxoSmithKline, the maker of Avandia, to conduct a new long-term study assessing users’ heart risks. There’s only one problem: The study isn’t expected to start until later this year.
Your new strategy: Stick with a proven performer. “I prefer metformin, an older, cheaper, more dependable medication,” says Sonal Singh, M.D., the lead author of the JAMA study. “Avandia is now a last resort.” Dr. Singh recommends that you talk to your doctor about cholesterol-lowering medicines, such as statins or the B vitamin niacin. Swallowing high doses (1,000 milligrams) of niacin daily may raise your HDL (good) cholesterol by as much as 24 percent, while at the same time lowering your LDL and triglyceride levels.
Once nicknamed “super aspirin,” Celebrex is now better known for its side effects than for its pain-relieving prowess. The drug has been linked to increased risks of stomach bleeding, kidney trouble, and liver damage. But according to a 2005 New England Journal of Medicine study, the biggest threat is to your heart: People taking 200 mg of Celebrex twice a day more than doubled their risk of dying of cardiovascular disease. Those on 400 mg twice a day more than tripled their risk, compared with people taking a placebo.
And yet Celebrex, a COX-2 inhibitor, is still available, even though two other drugs of that class, Bextra and Vioxx, were pulled off the market due to a similar risk of heart damage. The caveat to the consumer? In 2004, the FDA advised doctors to consider alternatives to Celebrex.
Your new strategy: What you don’t want to do is stop swallowing Celebrex and begin knocking back ibuprofen, because regular use of high doses of nonsteroidal anti-inflammatory drugs (NSAIDs) can lead to gastrointestinal bleeding. A safer swap is acupuncture (Ed. Comment: or chiropractic). A German study found that for people suffering from chronic lower-back pain, twice-weekly acupuncture sessions were twice as effective as conventional treatments with drugs, physical therapy, and exercise. The strategic needling may stimulate central-nervous-system pathways to release the body’s own painkillers, including endorphins and enkephalins, says Duke University anesthesiologist Tong-Joo Gan, M.D. You can find a certified acupuncturist in your area at medicalacupuncture.org/findadoc/index.html.
Most bacteria in the lungs and sinuses don’t stand a chance against Ketek, but you might not either. This antibiotic, which has traditionally been prescribed for respiratory-tract infections, carries a higher risk of severe liver side effects than similar antibiotics do. “Ketek can cause heart-rhythm problems, can lead to liver disease, and could interact poorly with other medications you may be taking,” says Dr. Rodgers. “Unfortunately, it’s still available, and although many doctors are aware of the risks, some may still prescribe it without caution.” In February 2007, the FDA limited the usage of Ketek to the treatment of pneumonia.
Your new strategy: Can’t imagine catching pneumonia? The last time the Centers for Disease Control and Prevention calculated the top 10 killers of men, this deadly lung infection (along with the flu) came in seventh. Avoid backing yourself into a corner where you might need Ketek by always signing up for your annual flu shot — if you have pneumonia, it’ll reduce your risk of dying of the infection by 40 percent. And if you still end up staring at a scrip for Ketek, Dr. Rodgers recommends asking to be treated with one of several safer alternatives, such as Augmentin or the antibiotics doxycycline or Zithromax.
Prilosec and Nexium
Heartburn can be uncomfortable, but heart attacks can be fatal, which is why the FDA has investigated a suspected link between cardiac trouble and the acid-reflux remedies Prilosec and Nexium. In December 2007, the agency concluded that there was no “likely” connection. Translation: The scientific jury is still out. In the meantime, there are other reasons to be concerned. Because Prilosec and Nexium are proton-pump inhibitors, they are both incredibly effective at stopping acid production in the stomach — perhaps too effective.
A lack of acid may raise your risk of pneumonia, because the same stuff that makes your chest feel as if it’s burning also kills incoming bacteria and viruses. You may also have an elevated risk of bone loss — in the less acidic environment, certain forms of calcium may not be absorbed effectively during digestion. “The risk of a fracture has been estimated to be over 40 percent higher in patients who use these drugs long-term, and the risk clearly increases with duration of therapy,” says Dr. Rodgers.
Your new strategy: When you feel the fire, first try to extinguish it with Zantac 150 or Pepcid AC. Both of these OTC products work by blocking histamine from stimulating the stomach cells that produce acid. Just know that neither drug is a long-term fix.
“To really cure the problem, lose weight,” says Michael Roizen, M.D., chief wellness officer at the Cleveland Clinic and co-author of “YOU: The Owner’s Manual.” That’s because when you’re overweight, excess belly fat puts pressure on and changes the angle of your esophagus, pulling open the valve that’s supposed to prevent stomach-acid leaks. This in turn makes it easier for that burning sensation to travel up into your chest.
What possible harm to your peepers could come from these seemingly innocuous eyedrops? “Visine gets the red out, but it does so by shrinking blood vessels, just like Afrin shrinks the vessels in your nose,” says Thomas Steinemann, M.D., a spokesman for the American Academy of Ophthalmology. Overuse of the active ingredient tetrahydrozoline can perpetuate the vessel dilating-and-constricting cycle and may cause even more redness.
Your new strategy: If you still want to rely on Visine, at least make sure you don’t use too many drops per dose and you don’t use the stuff for more than 3 or 4 days. But you’d really be better off figuring out the underlying cause of the redness and treating that instead. If it’s dryness, use preservative-free artificial tears, recommends Dr. Steinemann. Visine Pure Tears Portables is a good choice for moisture minus side effects. On the other hand, if your eyes are itchy and red because of allergies, pick up OTC antiallergy drops, such as Zaditor. It contains an antihistamine to interrupt the allergic response but no vasoconstrictor to cause rebound redness.
Forget that this decongestant can be turned into methamphetamine. People with heart disease or hypertension should watch out for any legitimate drug that contains pseudoephedrine. See, pseudoephedrine doesn’t just constrict the blood vessels in your nose and sinuses; it can also raise blood pressure and heart rate, setting the stage for vascular catastrophe. Over the years, pseudoephedrine has been linked to heart attacks and strokes. “Pseudoephedrine can also worsen symptoms of benign prostate disease and glaucoma,” says Dr. Rodgers.
Your new strategy: Other OTC oral nasal decongestants can contain phenylephrine, which has a safety profile similar to pseudoephedrine’s. A 2007 review didn’t find enough evidence that phenylephrine was effective. Our advice: Avoid meds altogether and clear your nasal passages with a neti pot, the strangely named system that allows you to flush your sinuses with saline ($15, sinucleanse.com). University of Wisconsin researchers found that people who used a neti pot felt their congestion and head pain improve by as much as 57 percent. Granted, the flushing sensation is odd at first, but give it a chance. Dr. Roizen did: “I do it every day after I brush my teeth,” he says.
© 2011 Rodale Inc. All rights reserved.